Alert archive / Idaho / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 34, NWS Pocatello, ID

June 22, 20054 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 22, 2005, 6:00 PM MDT for 4 counties in Idaho. It was in force for 19 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2005, 6:00 PM MDT (00:00 UTC)
Expired
Jun 22, 2005, 6:19 PM MDT
In force
19 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Bingham County, ID, Blaine County, ID, Butte County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 31 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:05 PM MDTTSTM WND GST 587 Nw Aberdeen, IDTHUNDERSTORM WIND GUST OF 58MPH.
Jun 22, 6:05 PM MDTTSTM WND GST 6420 Se Arco, IDTHUNDERSTORM WIND GUSTS BETWEEN 64 AND 75MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2005-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2005-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3722 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 230000
SVRPIH
IDC011-013-023-077-230045-
/O.NEW.KPIH.SV.W.0034.050623T0000Z-050623T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
600 PM MDT WED JUN 22 2005

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO

* UNTIL 645 PM MDT

* AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 39 MILES SOUTHWEST OF ATOMIC
  CITY...OR ABOUT 24 MILES NORTHWEST OF AMERICAN FALLS...AND MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TABER AND 7 MILES SOUTHEAST OF ATOMIC CITY BY 635 PM MDT

LAT...LON 4304 11333 4288 11316 4329 11247 4355 11300

$$

HUSTON

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
1 follow-up statement
000 
WWUS55 KPIH 230019
SVSPIH
IDC011-013-023-077-230029-
/O.CAN.KPIH.SV.W.0034.000000T0000Z-050623T0045Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
619 PM MDT WED JUN 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POWER...WESTERN
BINGHAM...EAST CENTRAL BLAINE AND SOUTH CENTRAL BUTTE COUNTIES IS
CANCELLED...

AT 619 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE
WARNED AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4304 11333 4288 11316 4329 11247 4355 11300

$$

HUSTON

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:30 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 2:30 PM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
230 PM MDT WED JUN 22 2005

.DISCUSSION...
DEEP SOUTHERLY FLOW CONTINUES AS UPPER TROF LINGERS ALONG PACIFIC
COAST.  CONVECTION BECOMING WIDESPREAD IN NORTHERN NEVADA AND NORTH
UTAH THIS AFTERNOON.  ACTIVITY SPARSE ACROSS SE IDAHO THUS FAR BUT
SHORT WAVE ACTIVITY WILL BE SLIDING NORTHWARD AND COMBINED WITH
INSTABILITY KEPT SCATTERED TO ISOLATED TSTMS IN ZONES WITH SCATTERED
IN EASTERN ZONES AND ISOLATED IN WEST.  THINK STRONG WINDS AGAIN
MAIN THREAT IN THIS PATTERN WITH INVERTED V SOUNDINGS.  KEPT GUSTY
WIND WORDING WITH TSTMS AS WELL.  TAPERED DOWN AFTER 06Z TONIGHT AS
INSTABILITY WEAKENS.  NORTHERN PART OF TROF PASSES TO NORTH TONIGHT
AND FLOW BECOMES MORE WESTERLY THURSDAY AND NAM TENDS TO DRY OUT
QUITE A BIT.  STILL UNSTABLE MAINLY IN FAR SOUTHEAST PART OF ZONES
SO KEPT ISOLATED CONVECTION CURRENTLY IN GRIDS FOR EASTERN AND
SOUTHEAST HIGHLANDS.  DRY ELSEWHERE.  MODELS DIVERGE A BIT FRIDAY
WITH GFS DRY AND NAM QUITE WET FRIDAY EVENING AS DRIVES THROUGH
STRONGER SHORTWAVE IN SW FLOW WITH MUCH MORE INSTABILITY.  WENT IN
BETWEEN AND RE-INTRODUCED SOME ISOLATED THUNDERSTORMS FRIDAY
AFTERNOON AND EVENING.  TROF TO WEST SATURDAY WITH STRONG SW FLOW
CONTINUING WITH INSTABILITY REMAINING AND PUT IN ISOLATED CONVECTION
ONCE AGAIN.  TROFFY PATTERN INTO EARLY NEXT WEEK WITH GFS INDICATING
THE H5 TROF PASSES ON MONDAY NIGHT.  TOO EARLY TO CHANGE WHAT WE
HAVE IN SUNDAY THROUGH WED TIME FRAME WITH GENERAL MOUNTAIN
CONVECTION DAILY WITH SEASONABLE TEMPS OR SLIGHTLY ABOVE WITH SW
FLOW EARLY IN PERIOD AND BACK TO SEASONABLE AFTER TROF PASSAGE NEXT
WEEK.
GK
&&

.AVIATION...SCATTERED THUNDERSTORMS WILL BE MAINLY CONFINED TO
SOUTHEAST IDAHO THIS EVENING. ACTIVITY SHOULD DIMINISH LATE TONIGHT.
GUSTY SURFACE WINDS AND 6000 FT CEILINGS CAN BE EXPECTED WITH THE
THUNDERSTORMS. OTHERWISE MAINLY VFR CONDITIONS EXPECTED NEXT 18
HOURS. RWW

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, Jun 22, 6:00 AM MDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT WED JUN 22 2005

IDZ017>025-031-032-231200-
LOST RIVER/PAHSIMEROI-CACHE VALLEY/IDAHO PORTION-
SOUTH CENTRAL HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION-
LOWER SNAKE RIVER PLAIN-SAWTOOTH MOUNTAINS-EASTERN MAGIC VALLEY-
BIG AND LITTLE WOOD RIVER REGION-UPPER SNAKE RIVER PLAIN-
CARIBOU HIGHLANDS-UPPER SNAKE HIGHLANDS-
600 AM MDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE
STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 22, 5:41 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
541 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     OAKLEY                  42.24N 113.88W
06/22/2005  50 MPH           CASSIA             ID   TRAINED SPOTTER

            ESTIMATED 50-60MPH WINDS AT THE OAKLAND CANAL COMPANY.

0500 PM     TSTM WND GST     2 N RUPERT              42.65N 113.67W
06/22/2005  60 MPH           MINIDOKA           ID   TRAINED SPOTTER

            ESTIMATED 60 MPH WIND GUST WITH HEAVY RAIN.

0502 PM     HAIL             3 N BURLEY              42.58N 113.79W
06/22/2005  0.25 INCH        MINIDOKA           ID   TRAINED SPOTTER

            PEA-SIZED HAIL REPORTED WITH BRIEF HEAVY RAIN SHOWER.

0504 PM     TSTM WND GST     BURLEY                  42.54N 113.79W
06/22/2005  60 MPH           CASSIA             ID   ASOS

            WINDSPEED OF 60 MPH RECORDED AT THE BURLEY AIRPORT.

0530 PM     TSTM WND GST     2 W RUPERT              42.62N 113.71W
06/22/2005  60 MPH           MINIDOKA           ID   TRAINED SPOTTER

            ESTIMATED 60 MPH WIND GUST.

0534 PM     TSTM WND GST     3 W MINIDOKA            42.75N 113.55W
06/22/2005  60 MPH           MINIDOKA           ID   TRAINED SPOTTER

            ESTIMATED 60 MPH WINDS WITH LOW VISIBILITY DUE TO BLOWING
            DUST.

&&

DHARMON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:18 PM MDTSevere Thunderstorm WarningPIHJefferson27 min
Jun 22, 6:21 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Bonneville, Butte, Clark, Jefferson23 min
Jun 22, 6:27 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson, Madison48 min
Jun 22, 7:02 PM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Jefferson, Madison28 min
Jun 23, 5:32 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham14 min
Jun 23, 5:44 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida, Power30 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.